Skip to main content

Association between cyclosporin neurotoxicity and hypomagnesaemia

Publication ,  Journal Article
Thompson, CB; June, CH; Sullivan, KM; Thomas, ED
Published in: Lancet
1984

The serum magnesium levels of all 12 allogeneic bone-marrow transplant recipients who experienced the neurotoxic effects of cyclosporin (CyA) were more than two standard deviations below the normal range. The neurological events seemed to segregate into three separate syndromes. 7 patients had grand-mal seizures, which occurred within the first several weeks of CyA therapy (median onset 12 days). At the time of their first seizure all 7 patients had hypomagnesaemia, which had developed rapidly over the preceding 1-3 weeks. 3 patients had four episodes of cerebellar ataxia, tremor, and depression. These subacute episodes developed after prolonged CyA therapy (mean onset 67 days). Each episode was associated with hypomagnesaemia. 2 patients had a transient episode of expressive aphasia following a long period of hypomagnesaemia. In all cases symptoms resolved or did not recur with adequate magnesium replacement. These data suggest that CyA neurotoxicity is associated with hypomagnesaemia and may be treated or prevented with magnesium replacement.

Duke Scholars

Published In

Lancet

Publication Date

1984

Volume

2

Issue

8412

Start / End Page

1116 / 1120

Related Subject Headings

  • General & Internal Medicine
  • 11 Medical and Health Sciences
 

Citation

APA
Chicago
ICMJE
MLA
NLM
Thompson, C. B., June, C. H., Sullivan, K. M., & Thomas, E. D. (1984). Association between cyclosporin neurotoxicity and hypomagnesaemia. Lancet, 2(8412), 1116–1120.
Thompson, C. B., C. H. June, K. M. Sullivan, and E. D. Thomas. “Association between cyclosporin neurotoxicity and hypomagnesaemia.” Lancet 2, no. 8412 (1984): 1116–20.
Thompson CB, June CH, Sullivan KM, Thomas ED. Association between cyclosporin neurotoxicity and hypomagnesaemia. Lancet. 1984;2(8412):1116–20.
Thompson, C. B., et al. “Association between cyclosporin neurotoxicity and hypomagnesaemia.” Lancet, vol. 2, no. 8412, 1984, pp. 1116–20.
Thompson CB, June CH, Sullivan KM, Thomas ED. Association between cyclosporin neurotoxicity and hypomagnesaemia. Lancet. 1984;2(8412):1116–1120.

Published In

Lancet

Publication Date

1984

Volume

2

Issue

8412

Start / End Page

1116 / 1120

Related Subject Headings

  • General & Internal Medicine
  • 11 Medical and Health Sciences